MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX® DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEADS, BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX® DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEADS, BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Revision due to implant fracture.It was reported that the ceramic head fractured and broke in the patient.Patient outcome - revision surgery.
 
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device yet, however it is indicated by complainant that it will be returned for investigation.The lot number of the device was received.The device history records will be reviewed during investigation.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The following sections were updated: b4, b5, d4, d6, d9, g3, g6, h1, h2, h6, h10 review of the device history records identified no deviations or anomalies during manufacturing.Further, the density and the grain size of the femoral head were analysed and found to comply with the delivered specification for biolox delta components.The microstructure as obtained from the quality documents meets the requirements specified at the time of production.There is no indication of any pre-existing material defect.This device was returned to ceramtec for examination: visual examination of the returned device identified that the head is fractured into three large and nine small fragments.The ceramic femoral head cannot be completely reconstructed from the delivered fragments.The articulation and fracture surfaces show secondary metal transfer.This secondary metal transfer was probably produced as a result of contact with metal parts and/or surgical instruments.On two fragments, the primary metal transfer cannot be found on the cone of the femoral head.This indicates that the interface was disturbed during the assembly of the femoral head and stem, potentially caused by contamination such as blood or tissue.Such disturbance can lead to a decrease of the burst strength of the femoral head.Due to secondary damage and missing fragments the fracture origin cannot be identified on the fragments of the femoral head.Device is used for treatment.Two radiographs were submitted showing that the head is not centered around the visible taper.In addition, radiopaque fragments can be seen around the head.Based on the radiographs provided and the returned device, the reported event can be confirmed.A disturbance at the interface between stem and femoral head leading to an increase of mechanical stress, is a potential reason for the fracture of the ceramic femoral head.However, since the cause may be multifactorial, a definitive cause cannot be determined.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
BIOLOX® DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14
Common Device Name
BIOLOX DELTA CERAMIC FEMORAL HEADS, BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key14074942
Report Number0009613350-2022-00222
Device Sequence Number6057053
Product Code LZO
UDI-Device Identifier00889024430389
UDI-Public(01)00889024430389(17)210331(10)2602728
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K192416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2021
Device Model NumberN/A
Device Catalogue Number00-8775-036-04
Device Lot Number2602728
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2022
Supplement Date Received by Manufacturer08/24/2022
Initial Report FDA Received Date04/11/2022
Supplement Report FDA Received Date09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/27/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age52 YR
Patient SexMale
Patient Weight188 KG